MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458870
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The picc from the reported event has been returned to angiodynamics, however the device evaluation has not yet been conducted.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(6), patient had picc inserted for chemotherapy on (b)(6) 2017.On (b)(6) 2017 the patient was given a contrast injection at 4mls per sec calibrated at under-recommended psi pressure.The pre-contrast scan showed acceptable tip position of the picc - svc/ra junction.Following the injection the picc tip was positioned in the svc just below the level of the azygos.On the post-scan a small extravasation of 5-10ml was also noted (contrast located in a minor vessel, not dispersed).The patient remained asymptomatic during and post scan and did not require any further medical intervention due to this event.The picc was removed and has been returned to angiodynamics.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The june 2017 angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "malposition - removed" no adverse trend was indicated.The returned catheter was visualized and appeared to have been kinked below the molded suture wing.A slight compression/kink in the catheter shaft between was also noted at the 37cm mark.During the cleaning process a 10ml syringe was used to infuse the cleaning solution through the valve and through the catheter.Difficulty infusing through the lumens was noted due to the kink at the distal side of the molded suture wing.When the kinked section of the catheter tubing was manipulated {using finger tips}, infusion was able to be performed without difficulty.When attempting to insert a guidewire from stock (0.018"), into the catheter, it was difficult to advance past the suture wing {kink location}.When the kinked section of the catheter tubing was manipulated {using finger tips}, the guidewire was able to be inserted without difficulty.The reported complaint of malposition of the catheter tubing tip cannot be confirmed given the nature of this failure mode.Review of the returned device did show a kink in the catheter tubing near the suture wing and a slight compression of the tubing at the 37cm mark.These are likely unrelated to the catheter tip malposition.The hospital's report stated the tip of the picc pre-scan was in the correct position - svc/ra junction, however, potential root cause for catheter tip malposition is tip placement too high in the svc.The root cause cannot be definitively determined.Kink in catheter just below the suture wing: the returned sample was observed to be kinked just below the molded suture wing.We are unable to determine an exact root cause at this time.However, possible root cause of the kink just below the molded suture wing maybe due to handling/maintenance of the catheter after it was implanted.This is supported by the information that the catheter was placed successfully and was functioning properly for approximately 3 weeks.Slight compression: a potential root cause for the slight compression in the catheter tubing is the picc becoming unseated from its tray cavity at some point during its packaging, handling, sterilization and/or shipping/distribution.When outside of its designated tray cavity the picc tubing can come into contact with other (hard) tray accessory devices.It is this unintended incidental contact that may caused the damage to the catheter tubing.However, the sample is considered to be visually acceptable.Prior to being placed in the tray, the catheter is 100% inspected at the top-assembly and sub-assembly levels for this type of defect.(b)(4).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6420207
Report Number1317056-2017-00028
Device Sequence Number10946622
Product Code LJS
UDI-Device IdentifierH965458870
UDI-PublicH965458870
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K133264
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 07/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2017
Device Catalogue NumberH965458870
Device Lot Number4933624
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/21/2017
Supplement Date Received by Manufacturer02/21/2017
Initial Report FDA Received Date03/21/2017
Supplement Report FDA Received Date07/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1